MAUDE Adverse Event Report: BECTON DICKINSON CATHENA; Catheter, intravascular, therapeutic, short-term less than 30 days

BECTON DICKINSON CATHENA; Catheter, intravascular, therapeutic, short-term less than 30 days
Catalog Number 386861
Medical Device Problem Code Activation Problem (4042)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Our quality engineer inspected the video submitted for evaluation.The reported issue of needle disengagement difficult was confirmed upon inspection of the video.From video analysis it was observed that the user applied manual force to the safety mechanism, instead of allowing the passive safety feature to engage automatically.The user held the needle hub with significant force and manually bent the needle, which placed abnormal stress on the mechanism.This resulted in mechanical malfunction and potential exposure to sharp components.It is therefore recommended to follow the instructions for use (ifu) accordingly to remove the catheter unit from needle safety shield after insertion to prevent needle retraction/safety activation failure.A review of our risk management documentation was performed and indicates that the potential risk of the reported event was assessed appropriately.Production records were reviewed, and this batch meets our manufacturing specification requirements.We appreciate you taking the time to bring this observation to our attention.Complaints received for this device and reported condition will continue to be tracked and trended.Information will be captured on trend reports and monitored.Our business team regularly reviews the collected data for identification of emerging trends.We regret any inconveniences this incident may have caused you and your facility.
 
Event or Problem Description
It was reported that bd us cathena 22gx1.00in straight bc safety shield activation failed it was reported by the customer that the safety had activated but when they went to put throw away the sharp, they were poked.A nurse on a different floor placed an iv and stated that the safety did not engage lot # 5081570, lot # 5096085 one nurse was injured from a needle stick after placing an iv.They believed that the safety had activated but when they went to put throw away the sharp, they were poked.A nurse on a different floor placed an iv and stated that the safety did not engage, they noticed the issue and no injury occurred.I have attached a video of the event.It only requires moderate pressure to disengaged while starting the iv especially for the smaller gauges.

Brand Name
CATHENA
Common Device Name
Catheter, intravascular, therapeutic, short-term less than 30 days
Manufacturer (Section D)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer (Section G)
BECTON DICKINSON
1 becton drive
franklin lakes NJ 07417
Manufacturer Contact
helen cox (mdr)
75 north fairway drive
vernon hills, IL 60061
8473935694
MDR Report Key24131972
Report Number2243072-2026-00024
Device Sequence Number10344284
Product Code FOZ
UDI-Device Identifier00382903868612
UDI-Public(01)00382903868612(10)5096085
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K220584
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 01/05/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number386861
Device Lot Number5096085
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/30/2025
Initial Report FDA Received Date01/21/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown